Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Chicago, IL

August 2, 2018Jasper County, Newton County, Indiana

NWS Chicago, IL issued this special weather statement at Aug 2, 2018, 4:13 PM CDT for Jasper County, Newton County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 4:13 PM CDT (21:13 UTC)
Expired
Aug 2, 2018, 5:00 PM CDT
In force
47 min
Issued by
NWS Chicago, IL

Counties Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:44 PM CDTTSTM WND DMG2 Ne Malden, INNUMEROUS LARGE TREES DOWN, MANY UPROOTED, ONE TREE INTO A GARAGE. DAMAGE IN THE AREA WAS DESCRIBED AS SIGNIFICANT AND WIDESPREAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS83 KLOT 022113
SPSLOT

Special Weather Statement
National Weather Service Chicago/Romeoville Il
413 PM CDT THU AUG 2 2018
 
INZ001-002-010-011-022200-
Porter IN-Newton IN-Jasper IN-Lake IN-
413 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...SOUTHERN PORTER...
SOUTHEASTERN LAKE AND JASPER COUNTIES UNTIL 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forest City to Beaver City. Movement was
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rensselaer, De Motte, Hebron, Morocco, Thayer, Roselawn, Gifford,
Enos, Pembroke, Fair Oaks, Dunns Bridge, Conrad, Boone Grove, Sumava
Resorts, Beaver City, Malden, Forest City, Surrey, Lake Village and
Kouts.

Including the following interstate...
 Indiana I-65 between mile markers 212 and 245.
 
This includes...  US 41 Dragway.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4093 8708 4084 8752 4105 8753 4136 8733
      4145 8693 4116 8693
TIME...MOT...LOC 2113Z 253DEG 25KT 4126 8726 4093 8741 

$$

DONOFRIO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:40 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 2, 2:40 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Chicago/Romeoville, IL
240 PM CDT Thu Aug 2 2018

.SHORT TERM...
200 PM CDT

.This Afternoon and Tonight...

Main concerns are with shower and thunderstorm chances with cold
front moving through the area through early evening, and with fog
potential mainly away from the core of the metro overnight.

Weak surface low pressure was over southern Lake Michigan at mid-
afternoon, with a cold front trailing roughly along a UGN-ARR-VYS
line. GOES-16 visible imagery depicts some cumulus-congestus along
the boundary, as well as along a pre-frontal convergence line
closer to the I-57 corridor. Isolated showers/thunderstorms will
be possible along these boundaries across the southeast half of
the forecast area late this afternoon, with high-res guidance
continuing to favor the pre-frontal convergence area east of I-57
for the greatest coverage. Scattered thunderstorms will likely
linger into early evening over parts of northwest Indiana. Deep
layer shear remains weak, less than 20 kts, though strongest cells
may be capable of producing locally gusty winds and brief
downpours.

Weak surface high pressure spreads into the western Great Lakes
region tonight behind the front. Forecast soundings indicate
fairly dry mid/upper levels in the wake of the front and the short
wave trough currently propagating across the region, though
clearing skies and light winds in the vicinity of the surface
ridge likely allow for some shallow patchy fog late tonight.
Guidance depicts some 1-2 mile visibility, though there could be
locally denser fog. Areas most likely to see more extensive
visibility reductions will be cooler less urban areas away from
the core of the Chicago metro.

Ratzer

&&

.LONG TERM...
238 PM CDT

Friday through Thursday...

Friday and Friday night: The slow-moving mid-level trough partially
responsible for today's convection will be exiting to the east of
the CWA Friday as a weak surface high pressure drifts across
northern IL. Any fog that develops tonight should dissipate by mid
morning, but may lift into a scattered cumulus deck before fully
mixing out during the afternoon. With weak low-level flow, the Lake
Michigan lake breeze should extend well inland by late afternoon.

Saturday: The large-scale flow will transition to an amplifying
ridge over the eastern CONUS with WSW flow across the remainder of
the states. Guidance has trended toward weaker capping during the
day Saturday, with the GFS and CMC initiating some afternoon
convection for portions of the CWA. Given the lack of sufficient
upper-level flow/forcing, will continue to maintain a dry forecast.
However, enhanced convergence on the lake breeze boundary may
provide enough forcing to trigger an isolated thunderstorm across NE
Illinois during the mid to late afternoon.

Sunday: The large-scale pattern will be fairly similar to Saturday,
though with slightly higher low-level moisture and a pronounced SW
gradient flow. Limited deep-layer forcing will again limit the
potential of convective initiation during the afternoon. Will
continue with a dry forecast, but an outside chance for a stray
thunderstorm cannot be ruled out mid to late afternoon.

Of additional note for the weekend, increasing 925 hPa temps and
substantial sunshine combined with modest surface moisture will
produce max temps in the low 90s and max heat index values in the
mid 90s both days.

Sunday night through Tuesday: Broad mid-level troughing over south-
central Canada will strengthen while shifting to north of the
eastern Great Lakes through Tuesday night. An associated surface
trough/cold front stretching across IA and WI will slowly shift
southward across the CWA late Sunday night into Tuesday morning.
Multiple rounds of convection are expected along this front, with
the main focus for the CWA late Monday afternoon into early Tuesday
morning. Guidance continues to differ on the timing of frontal
passage. Given the slow-moving nature of the front and broader
structure of the mid-level trough, anticipating specific timing for
convection is not possible at this point. However, depending in
timing, severe convection will be possible across the area. The main
focus for this would Monday afternoon and evening. Strong mid-level
flow for early August will support deep-layer shear upwards of 40-50
kts while modest surface moisture should produce MLCAPE nearing 2000
j/kg Monday afternoon. Most guidance is advertising a long-lived MCS
tracking across the region, but the location of this activity varies
considerably. GEFS members range from Lake Superior to northern IL,
with a favored path across central WI. Will continue to monitor this
period over the coming days.

Wednesday through Thursday: Generally weakly cyclonic upper-level
flow will dominate this period ahead of a more potent trough
shifting eastward into the Upper MS Valley on Thursday. This will
bring a chance of showers and storms to the area Thursday night as
an associated cold front crosses the CWA.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

Main aviation concerns are with isolated/scattered thunderstorm
development along a cold front this afternoon, primarily south and
southeast of ORD. Winds expected to turn northeasterly by this
evening behind the front, with some potential for patchy fog/MVFR
or IFR cigs overnight.

Surface cold front was analyzed roughly along a UGN-DKB-VYS line
as of 17Z. Visible satellite imagery shows some enhanced cumulus
development along the boundary, with SPC mesoanalysis depicting a
gradual weakening of the cap over northeast IL. Expectation is
that isolated/scattered thunderstorms will begin to develop along
the boundary over the next 1-2 hours, with high-res guidance still
indicating greatest coverage just southeast and south of the
Chicago terminals. Some patchy MVFR cigs across northwest/north
central IL (2500 ft at RFD currently), though expectation is that
these will raise to VFR during the afternoon. Forecast soundings
do suggest the potential for fog development tonight however,
mainly away from the core of the Chicago metro terminals, with
potential for IFR cigs as well. IFR/MVFR fog/cigs should improve
fairly quickly Friday morning with dry profiles aloft.

Southwest winds ahead of the cold front will turn northwest behind
the front this afternoon, but are expected to shift northeast off
the lake by early evening. Northeast winds will persist Friday,
likely with a bit of an easterly lake enhancement by early
afternoon.

Ratzer

&&

.MARINE...
238 PM CDT

A low pressure trough over southern Lake Michigan late this
afternoon will shift south of the lake this evening. N winds to 20
knots are expected across much of the lake behind the front tonight.
High pressure shifting across the western Great Lakes on Friday will
bring winds generally 10 knots or less for Friday. For the weekend
into early Monday, Lake Michigan will remain between expansive high
pressure over the eastern seaboard and an elongated trough over the
northern and central Great Plains. South winds to 25 knots are
expected throughout this period. The trough will then slowly shift
south across Lake Michigan Monday into Tuesday morning, with NW
winds to 20 knots behind the front.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 2, 3:21 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 PM CDT Thu Aug 2 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
321 PM CDT Thu Aug 2 2018 /421 PM EDT Thu Aug 2 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk early this evening.
  Elevated Fog Risk.

DISCUSSION...

Isolated to scattered thunderstorms along a cold front across
southeast portions of the forecast area early this evening will
move southeast of the area by late evening.

Fog is expected to develop across much of the area overnight
tonight. The fog may be locally dense at times late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday morning...
  Limited Fog Risk.
Saturday...
  Limited Excessive Heat Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Hot and humid conditions are expected Saturday and Sunday, with
maximum heat index values into the mid to possibly upper 90s each
day. Thunderstorms are probable at times late Sunday through
Tuesday, with some risk for strong to severe thunderstorms Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 20 mph.

LMZ740>745-032030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
321 PM CDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk south early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday through Tuesday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
321 PM CDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk south early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday through Wednesday...
  Limited Thunderstorm Risk.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 2, 3:24 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
324 PM CDT THU AUG 2 2018

ILZ023-033-INZ010-022045-
Kankakee IL-Iroquois IL-Newton IN-
324 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...
NORTHEASTERN IROQUOIS AND WEST CENTRAL NEWTON COUNTIES UNTIL 345 PM
CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Anne, or 10 miles southeast of Kankakee, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kankakee, Momence, St. Anne, Chebanse, Aroma Park, Hopkins Park, Sun
River Terrace, Martinton, Beaverville and Papineau.

Including the following interstate...
 I-57 between mile markers 301 and 306, and between mile markers 308
and 310.

This includes...  Kankakee County Fairgrounds and Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4084 8780 4103 8794 4122 8763 4094 8746
TIME...MOT...LOC 2024Z 238DEG 26KT 4098 8778

DONOFRIO
Special weather statement, Aug 2, 3:50 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
350 PM CDT THU AUG 2 2018

ILZ023-INZ001-010-011-022115-
Kankakee IL-Newton IN-Jasper IN-Lake IN-
350 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KANKAKEE...NORTHERN
NEWTON...SOUTHERN LAKE AND NORTHWESTERN JASPER COUNTIES UNTIL 415 PM
CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conrad, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
De Motte, Fair Oaks, Thayer, Conrad, Sumava Resorts, Roselawn, Forest
City, Enos, Lake Village, Pembroke, Hopkins Park and Schneider.

Including the following interstate...
 Indiana I-65 between mile markers 221 and 242.

This includes...  US 41 Dragway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 8753 4101 8753 4101 8757 4112 8765
      4133 8729 4105 8712
TIME...MOT...LOC 2050Z 241DEG 29KT 4108 8750

DONOFRIO
Special weather statement, Aug 2, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
413 PM CDT THU AUG 2 2018

INZ001-002-010-011-022200-
Porter IN-Newton IN-Jasper IN-Lake IN-
413 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...SOUTHERN PORTER...
SOUTHEASTERN LAKE AND JASPER COUNTIES UNTIL 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forest City to Beaver City. Movement was
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rensselaer, De Motte, Hebron, Morocco, Thayer, Roselawn, Gifford,
Enos, Pembroke, Fair Oaks, Dunns Bridge, Conrad, Boone Grove, Sumava
Resorts, Beaver City, Malden, Forest City, Surrey, Lake Village and
Kouts.

Including the following interstate...
 Indiana I-65 between mile markers 212 and 245.

This includes...  US 41 Dragway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4093 8708 4084 8752 4105 8753 4136 8733
      4145 8693 4116 8693
TIME...MOT...LOC 2113Z 253DEG 25KT 4126 8726 4093 8741

DONOFRIO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:19 PM CDTSpecial Weather StatementLOTDuPage26 min
Aug 2, 3:24 PM CDTSpecial Weather StatementLOTKankakee21 min
Aug 2, 5:54 PM CDTSevere Thunderstorm WarningLOTIroquois36 min
Aug 2, 6:28 PM CDTSpecial Weather StatementLOTIroquois17 min
Aug 2, 6:58 PM CDTSevere Thunderstorm WarningLOTIroquois47 min
Aug 2, 3:50 PM CDTSpecial Weather StatementLOTNewton25 min
Aug 2, 4:59 PM CDTSpecial Weather StatementLOTJasper, Newton31 min
Aug 2, 5:32 PM CDTSevere Thunderstorm WarningLOTJasper, Newton28 min
Aug 2, 5:59 PM CDTSpecial Weather StatementLOTJasper, Newton46 min
Aug 2, 6:43 PM CDTSpecial Weather StatementLOTNewton47 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.